The use of proton pump inhibitors (PPIs) does not appear to impact the efficacy of oral VEGF tyrosine kinase inhibitors (TKIs) in metastatic renal cell carcinoma (mRCC), according to a new study.
“PPIs are potent suppressors of gastric acid secretions,” said Aly-Khan Lalani, MD, of the Dana-Farber Cancer Institute in Boston, who presented the new study at the 15th International Kidney Cancer Symposium, held November 4–5 in Miami, Florida. “Acid suppressive agents are increasingly prescribed, with use documented in 10% of all ambulatory visits in the United States, and this may be even higher in the oncology setting.”
Because optimal gastric pH appears to play a role in drug exposure of oral VEGF TKIs, Lalani and colleagues conducted a pooled analysis of mRCC patients to see if PPI use has any effect on the drugs’ efficacy. The total cohort included 2,188 mRCC patients treated in phase II and III trials.
There were 120 PPI users included, and 2,068 non-users. There were some baseline differences between those groups; fewer PPI users were younger than 65 years, and more PPI users were male. Most patients in both groups (85.3% of total) had undergone prior nephrectomy, and most patients were IMDC intermediate risk. A total of 952 patients (43.5%) were treated with sunitinib, followed by axitinib (28.6%) and sorafenib (27.9%).
The median overall survival was 24.1 months in PPI users, and 21.4 months in non-users, for a hazard ratio (HR) of 1.051 (95% CI, 0.760–1.435; P = .754). Progression-free survival was also similar, with a median of 5.5 months in PPI users and 8 months in non-users, for an HR of 1.01 (95% CI, 0.79–1.30; P = .902). The response rates were 23.3% and 27.4%, respectively (P = .344), and grade 3/4/5 adverse events were comparable between groups as well.
The results did not differ when patients were stratified by IMDC risk group and by specific agent used.
“We demonstrated that PPI use does not appear to impact the efficacy of oral VEGF TKIs in mRCC,” Lalani concluded. He added, though, that as the use of concomitant medications rises, “the risk of polypharmacy and drug-drug and drug-food interactions will continue to rise.”